I was diagnosed with Crohn's in October of 2008. However I had been diagnosed with IBS in about 1997. Even for a short while before my diagnosis I was having this itching problem on my legs. When I would get out of the shower my legs would be EXTREMELY itchy. It was worse when I shaved but still there when I didnt. Every now and then i would be on my upper arms as well. Once I went away to college it was happening every day, and then it also started happening right after I would wake up in the morning. I was on Prednisone for the first 5 months after my diagnosis, Pentasa for 9 months, and now I am receiving Remicade infusions, I have already gone through 3. I have been to my dermatologist, gastro, and my pc and nobody seems to know what is causing this. I went tanning for a while but I have stopped. The weirdest thing is there is absolutely no rash, no bumps, or redness. The only signs is the itching, which is terrible, but nothing that is visible. I tried changing my detergent, lotions/soaps, using cold water, aloe, calamine, cocoa butter - nothing works. For a while Benadryl seemed to work but now it's as if I have gone immune to it. My derm prescribed me a topical steroid (betamethisone cream?) but it doesn't really do much. I found that if I get out of the shower and don't touch my legs that the itching goes away in about 20 minutes. The doctors recently had me go for blood work because they think I may have an under-active thyroid, because my hair had been falling out a little more than usual (I believed it was from the Pentasa because it has subsided since the Remicade) and I am having some trouble sleeping. I don't know if it's my thyroid, poor circulation, or just one of the many wonderful gifts you're given when you have Crohn's. Any help would be greatly appreciated.
I am on Remicade too. I have had itching on my back and tops of my feet. The docs all look at me like I'm crazy. Mine is at its worse just out of the shower and when I lay down to sleep. I have done all the ame things you have with no relief. I have scratched myself open when it gets real bad. If you find anything out....please share. It drives me crazy sometimes.
My father is a pharmacist, and he swears that he has never heard of this being a symptom of Remicade between his customers and his studies. Also, this has been happening to me since before I started taking it, what about you? I find it better if you don't scratch it at all, no bleeding and it seems to go away faster! Most of my doctors just tell me "it's the Crohn's" but it would be nice to get a diagnosis so I could get some treatment!
I have had Crohn's for over 10 years and never really noticed the itching before. And I have been on the Remicade for almost 2 years now. I noticed the itching when my dose and frequency (every 4 weeks) were increased. The doc has just put me back to an every 8 week schedule. He kept saying it wasn't the Remicade either, but he made the switch to see if the itching would improve. It hasn't yet. :-p So much for that idea.
I try so hard not to scratch because it does seem to make it worse, but sometimes I can't help it. Especially when I am trying to sleep and my back starts. It not only drives me nuts, but my BF and Mom too....I'm always asking one of them to scratch my back.
I just wish one of the creams I've tried would have given some relief. Let me know if you find something.....I'll do the same.
So I kind of found something that provided me some sort of relief. First off my dermatologist prescribed me two different antihistamines, a general form of Allegra to take in the morning, and then 1-3 of another (not sure of the name, hydroxyz... something or other) at night. Also, I found that when I take my showers at night, after I have been up all day the itching is not there (or at least it's not as prevalent). I used to wake up around 8:30 every morning to shower before class, and now I just wait and shower the night before and it's practically gone. My legs still itch a little when I wake up in the morning but it's not as bad when I get out of the shower. Maybe that will help you too!
I have recently been diagnosed with crohns and had surgery, I am currently not on any medication - I have been itchy on and off for 3 or 4 years my first trigger being the pill, the doctor seemed to think it was the estrogen in the pill that I was allergic to, therefore any food with soy in it would cause the same reaction (soy=estrogen), anyhow I stopped taking the pill and tried to eliminate soy as much as possible (soy is in a lot of foods!) and there was some relief - however I discovered any sort or antibiotic or medication would make me itch upon further discussions and questions for my doctor - after reading about liver function - that the liver can be responsible for making you itch - ie the medications or pill wasn't being properly accepted by the liver resulting in itching! Having liver problems in the family I now regularly request for liver functions tests to be done.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.